John Priest, an assistant chief fire marshal for Nassau County, didn’t think it would happen in his household. He said he didn’t realize his son’s stuffy nose and stomach sickness were indicative of a deeper problem.
“He wasn’t stuffed up in the nose because he had allergies, he was stuffed up because he was snorting heroin,” Priest said.
Priest said he realized the extent of his son’s problem too late — after he had died from an overdose.
That event pushed Priest to get further involved with Narcan training like the event held Monday night at the Port Washington Public Library.
The event, sponsored by the Port Washington Police and Nassau Legislator Delia DeRiggi-Whitton (D-Glen Cove), was intended to teach residents about the dangers of opioids, how to prevent them from getting in the wrong hands, and how to revive someone who has overdosed by using Narcan.
Priest encouraged the parents in attendance to have frank conversations with their children and not be afraid to push them on the issue.
“A $35 drug test is a hell of a lot cheaper than a funeral,” he said.
Opioid addiction has become an epidemic across the country. Ninety-one Americans die every day from opioid overdose, while about 1,000 people overdose every day.
On Long Island, 600 people died from overdoses last year, a 10 percent increase from 2016.
To cut down on the number of overdoses that end up as fatalities, officials such as David Hymowitz of the Nassau County Department of Human Services have spent the last several years instructing residents how to administer Narcan, a medication that blocks the effects of opioids and can save someone in an overdose.
“Our department became a certified program in 2012, and I started doing (Narcan) training in 2014 and it just sort of evolved from there,” said Hymowitz, who has been teaching about mental health and substance abuse for three decades.
Each member of the audience filled out a form and was given a Narcan kit, which includes the nasal spray used to revive someone from an overdose. The naloxone should immediately revive the victim.
In addition to showing how Narcan was used, Hymowitz told the audience how to identify if someone was in an overdose (no response, shallow breathing, clammy skin) and dispelled some myths (an overdose usually lasts one to three hours, “not like “Pulp Fiction'” where it happens immediately).
Attendees of the training session also heard from a woman who had struggled with heroin addiction and a mother who used Narcan to save her own son who overdosed.
Hymowitz said he has done more than 250 of these training sessions, and that his stop in Port was his 50th in 2018 alone. And at each session, he said, he saw 70 to 100 new faces.
He said he understands that some adults might be unwilling to come to such a session because they would feel it reflects badly on them as parents. But, he said, they have to overcome that fear.
“One of the things that will definitely kill somebody with a drug addiction is silence,” Hymowitz said. “It’s hard to get over the shame and stigma that’s attached, but the reality is that this program is about saving people’s lives.”
Reach reporter Luke Torrance by email at [email protected], by phone at 516-307-1045, ext. 214, or follow him on Twitter @LukeATorrance.